Minnesota, 2023

Hail in Minnesota, May 30, 2023

May 30, 2023 · NWS MPX · 1 event in 1 county or zone

A line of thunderstorms moved across parts of central and eastern Minnesota on the evening of May 30th. Several special weather statements were issued through the course of the afternoon with potential threats of gusty winds from 30-40 mph and hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms moved across parts of central and eastern Minnesota on the evening of May 30th. Several special weather statements were issued through the course of the afternoon with potential threats of gusty winds from 30-40 mph and hail up to the size of nickels. Only one report of penny size hail was reported one mile SSE of Lester Prairie, MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 30, 5:20 PM CST, 0 minutes earlier.

Area forecast discussion, May 30, 5:20 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
620 PM CDT Tue May 30 2023

.UPDATED TO INCLUDE 00Z AVIATION DISCUSSION...
Issued at 620 PM CDT Tue May 30 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 229 PM CDT Tue May 30 2023

Key Messages:

- Isolated to scattered showers and thunderstorms expected later
this afternoon. A few storms could contain large hail and heavy
downpours.

- Garden variety thunderstorm chances every day this week due to hot
and humid conditions. A lack of strong forcing should keep storms
from becoming severe in most cases.

- Speaking of the heat, temperatures in the low 90s likely later in
the week and into the weekend.

Discussion...
The MCV that was the cause of the showers and storms
this morning has moved over the arrowhead in northeastern Minnesota,
with a blossoming cumulus field over much of the MPX CWA this
afternoon. As we get into the late afternoon, it is likely a few of
these cumulus clouds grow to the point we see showers and a few
storms beginning to form, with the peak timing through the mid
evening before activity begins to diminish. Per SPC mesoanalysis, we
have a healthy amount of instability in the 2000-2500 J/KG area which
would support stronger storms, however we have a lack of deep layer
shear for storm maintenance as well as a lack of strong forcing. The
shortwave trough that was supposed to be the focus for our activity
has been pushed northwards along the track of the MCV, which has put
it firmly outside of our coverage area and will likely limit the
spread of storms this afternoon and evening. Given the instability we
do have as well as strong low level lapse rates, scattered garden
variety thunderstorms with isolated stronger cells still remains
possible, with hail remaining the primary threat to consider as far
as severe weather goes. The best opportunity for stronger storms will
be if we can get a few cells forming within a close area, with
boundary interactions between them acting as the forcing for the
strong storms, but this remains a lower likelihood possibility if the
days CAM runs are to be believed with only isolated weaker storms
within the last few HRRR runs as well as limited coverage in the 12z
SPC HREF. As was mentioned in the previous AFD, slow storm motions
could result in locally heavy rain for those fortunate enough to see
storms forming today, with other areas continuing to remain dry.
Heading into the overnight hours, a strengthening low level jet will
keep some activity going over southern Minnesota, likely remaining
mostly a rain and lightning show rather than a legitimate severe
weather threat.

Through the rest of the week, we continue to see a lack of even
moderately strong synoptic scale forcing for ascent to produce
severe storms, with more of this daytime heating forced weaker
activity. Our upper level pattern continues to remain stagnant such
that deep layer shear remains absent, with storm chances remaining
limited to whatever weak shortwave activity we can muster up. These
meager storm chances continue throughout the week as mainly an
afternoon affair, becoming weaker towards the weekend due to a
strengthening upper level ridge, which will also lead to increasing
temperatures. NBM bias correction continues to trend high
temperatures too low, with low to mid 90s possible towards Friday
especially. There are small signs of relief on the horizon with the
ridge weakening by the middle of next week, however there has yet to
be a strong push within any of our longer range deterministic
guidance to truly drop things towards more normal temperatures in
the upper 70s to low 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 620 PM CDT Tue May 30 2023

The main impact this period will be thunderstorms this evening and
possible again tomorrow evening. For western Minnesota terminals the
best chance for thunderstorms has passed. Could still see some
storms over eastern Minnesota into western Wisconsin. Overall VFR
this period with localized MVFR or lower as thunderstorms pass
through. Winds will be occasionally gusty up to around 20 knots this
evening before becoming calm tonight.

KMSP... Best chance for storms will be to the west and east of the
terminal area. Could be some VCTS and a small chance for a storm
closer to the terminal area so kept in the TEMPO. After 02Z the
chances for thunderstorms will be lower.

/OUTLOOK FOR KMSP/
THU...VFR. Chc aftn/eve TSRA. Wind S 10-15kts.
FRI...VFR. Chc aftn/eve TSRA. Wind SE 10-15kts.
SAT...VFR. Chc aftn/eve TSRA. Wind SE 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...TDH
AVIATION...NDC
Hazardous weather outlook, May 30, 1:43 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
243 PM CDT Tue May 30 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
311945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
243 PM CDT Tue May 30 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms are expected. A few storms could contain
large hail and locally heavy rain this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

On and off thunderstorm chances continue into early next week.
The risk for severe weather is low but locally heavy rain is
possible.

Heat and humidity will build through the end of the week with
highs likely reaching the lower 90s by Thursday or Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, May 30, 2:19 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
319 PM CDT Tue May 30 2023

MNZ047-302045-
Stevens MN-
319 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of northwestern Stevens
County through 345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Herman, or 15 miles northwest of Morris, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Donnelly around 325 PM CDT.

This includes U.S. Highway 59 near mile marker 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4576 9625 4576 9581 4555 9624 4559 9625
      4573 9626
TIME...MOT...LOC 2019Z 222DEG 23KT 4573 9617

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BPH
Special weather statement, May 30, 2:43 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
343 PM CDT Tue May 30 2023

MNZ047-302115-
Stevens MN-
343 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of northwestern Stevens
County through 415 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Herman, or 14 miles northwest of Morris, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Donnelly around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4576 9625 4576 9583 4560 9625 4573 9626
TIME...MOT...LOC 2043Z 233DEG 15KT 4572 9615

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BPH
Special weather statement, May 30, 3:14 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
414 PM CDT Tue May 30 2023

MNZ047-302145-
Stevens MN-
414 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of northern Stevens
County through 445 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm over
Donnelly, or 8 miles northwest of Morris, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Morris around 430 PM CDT.

This includes U.S. Highway 59 between mile markers 168 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4576 9621 4576 9576 4560 9576 4562 9618
TIME...MOT...LOC 2114Z 275DEG 15KT 4570 9598

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BPH
Special weather statement, May 30, 4:15 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
515 PM CDT Tue May 30 2023

MNZ059-302245-
Wright MN-
515 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of central Wright
County through 545 PM CDT...

At 515 PM CDT, the public reported a strong thunderstorm near
Buffalo, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Buffalo around 530 PM CDT.

Other locations in the path of this storm include Monticello.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 187 and 204.
 U.S. Highway 12 between mile markers 131 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4532 9381 4530 9377 4530 9374 4524 9359
      4504 9388 4509 9401 4536 9391
TIME...MOT...LOC 2215Z 208DEG 18KT 4514 9391

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

BPH
Special weather statement, May 30, 4:56 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
556 PM CDT Tue May 30 2023

MNZ066-068-302330-
McLeod MN-Carver MN-
556 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of northeastern McLeod
and northwestern Carver Counties through 630 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glencoe, or 16 miles southeast of Hutchinson, moving northeast at 25
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lester Prairie around 615 PM CDT.

Other locations in the path of this storm include Winsted, Mayer and
Watertown.

This includes U.S. Highway 212 between mile markers 118 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4498 9412 4498 9397 4493 9377 4471 9403
      4472 9420
TIME...MOT...LOC 2255Z 208DEG 23KT 4477 9409

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

BPH
Special weather statement, May 30, 5:01 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
601 PM CDT Tue May 30 2023

MNZ051-059-302330-
Sherburne MN-Wright MN-
601 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of central Wright and
southeastern Sherburne Counties through 630 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm over
Buffalo, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Buffalo around 610 PM CDT.

Other locations in the path of this storm include Monticello and Big
Lake.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 187 and 201.
 U.S. Highway 10 in Minnesota between mile markers 195 and 211.
 U.S. Highway 12 between mile markers 132 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4505 9387 4510 9404 4542 9389 4533 9357
TIME...MOT...LOC 2301Z 208DEG 22KT 4516 9391

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

BPH

The radar

The Minneapolis radar (KMPX), 38 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McLeod

When
May 30, 5:20 PM CST to 5:40 PM CST
Where
McLeod County, 1 mi SSE of Lester Prairie
Measured
0.75 in hail
Reported by
Public
Coordinates
44.867, -94.042

Public report of penny size hail was reported 1 miles SSE of Lester Prairie, MN.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098979.